Texas, 2023

Hail in Texas, November 19, 2023

November 19, 2023 · NWS OUN · 1 event in 1 county or zone

Increasing isentropic ascent, in advance of an approaching (low amplitude) shortwave trough, elicited widespread (mainly shallow) convection from the morning into early afternoon of the 19th. Cold temperatures aloft (<-20C) promoted steep lapse rates and weak elevated instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Increasing isentropic ascent, in advance of an approaching (low amplitude) shortwave trough, elicited widespread (mainly shallow) convection from the morning into early afternoon of the 19th. Cold temperatures aloft (<-20C) promoted steep lapse rates and weak elevated instability. Combined with sufficient deep-layer wind shear, brief storm organization occurred with a few thunderstorms across western-north Texas, with one leading to a report of severe-criteria hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 19, 5:15 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Nov 19, 5:15 AM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
515 AM CST Sun Nov 19 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 242 AM CST Sun Nov 19 2023

A surface low over western Kansas is expected to deepen today as it
evolves slowly south and east by tonight. This feature is supported
by the first of several weak mid-level short wave troughs tracking
from the southern Great Basin toward Oklahoma. Southerly boundary
layer winds are advecting moisture northward. Given present
temperatures across Oklahoma and the degree of moisture moving
northward, more stratus and some light fog are likely Sunday
morning. The first of these waves will take extant light rain and
showers west-to-east across central Oklahoma this morning. The
second and deeper short-wave low will approach this this afternoon
and increase rain showers over roughly the eastern three-quarters of
Oklahoma. Isolated to scattered thunderstorms are expected with this
feature this afternoon and evening. A few storms could produce hail
to quarters given shear and elevated instability. This upper-low
will phase with a larger central plains low through Monday morning
with the consolidated trough moving through central Oklahoma after
sunrise Monday. Thus, showers and thunderstorms are expected much of
tonight and early Monday.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 242 AM CST Sun Nov 19 2023

Once the phased mid-trough pattern moves east of
central Oklahoma after sunrise Monday, another short-wave trough is
expected to rotate around the larger low over Kansas. This will
sustained low chances for light showers into Monday afternoon. Drier
air will begin to advect into Oklahoma on north winds, and low
clouds are expected to clear northwest-to-southeast on
Tuesday.Building high pressure over the northern U.S. Rockies will
increase the MSLP gradient across the plains on Tuesday resulting in
near wind advisory criteria in at least northwestern Oklahoma. The
airmass, arriving from the Rockies, will not be cold for Oklahoma,
but Tuesday will mark an end of the long run of above average
temperatures we have had. Dry weather is expected until Friday,
after which another front arrives with cooler conditions beyond.

&&

.AVIATION...
(12Z TAFS)
Issued at 513 AM CST Sun Nov 19 2023

Ceilings are expected to decrease today with IFR conditions
possible. Scattered rain showers and some thunder will remain
possible across portions of the area through the TAF period.
Southerly winds are expected during the day but will shift as a
sfc low moves across portions of the area this evening/overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  51  58  43 /  90  60  20   0
Hobart OK         65  48  61  43 /  50  20  20   0
Wichita Falls TX  68  51  66  45 /  60  10  20   0
Gage OK           65  43  55  37 /  10  30  30  10
Ponca City OK     58  46  52  40 /  90  90  50  10
Durant OK         67  56  70  44 /  70  70  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....09
AVIATION...25
Hazardous weather outlook, Nov 19, 2:40 AM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Norman OK
240 AM CST Sun Nov 19 2023

OKZ004>048-050>052-TXZ083>090-192100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
240 AM CST Sun Nov 19 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

Isolated severe thunderstorms may occur later this afternoon and
evening across the northern two-thirds of Oklahoma. The severe
hazard would be hail up to quarter-size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Nov 19, 9:20 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Norman OK
920 AM CST Sun Nov 19 2023

OKZ023-027-038-191545-
Grady OK-Caddo OK-Comanche OK-
920 AM CST Sun Nov 19 2023

...A strong thunderstorm will impact portions of northeastern
Comanche, southwestern Grady and southeastern Caddo Counties through
945 AM CST...

At 920 AM CST, Doppler radar was tracking a strong thunderstorm over
southwestern Lake Ellsworth, moving east at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Elgin, Fletcher, Cyril, Cement, Norge, Lake Ellsworth, northeastern
Fort Sill, and Ninnekah.

This includes Interstate 44 between mile markers 51 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3474 9843 3483 9847 3500 9798 3482 9794
TIME...MOT...LOC 1520Z 251DEG 42KT 3481 9837

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

11
Special weather statement, Nov 19, 9:35 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Norman OK
935 AM CST Sun Nov 19 2023

OKZ038-039-044-045-191600-
Cotton OK-Stephens OK-Comanche OK-Jefferson OK-
935 AM CST Sun Nov 19 2023

...Strong thunderstorms will impact portions of southeastern
Comanche, northwestern Jefferson, western Stephens and eastern Cotton
Counties through 1000 AM CST...

At 934 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Geronimo to 4 miles
northeast of Cookietown to 3 miles east of Randlett. Movement was
northeast at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Duncan, Walters, Comanche, Geronimo, Temple, Hastings, Addington,
Waurika Lake, Corum, Central High, Empire City, Hulen, and Taylor.

This includes Interstate 44 between mile markers 17 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3415 9842 3451 9842 3468 9801 3468 9800
      3424 9792
TIME...MOT...LOC 1534Z 244DEG 46KT 3444 9842 3433 9842 3419 9840

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

11
Special weather statement, Nov 19, 9:36 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Norman OK
936 AM CST Sun Nov 19 2023

TXZ086-191600-
Wichita TX-
936 AM CST Sun Nov 19 2023

...A strong thunderstorm will impact portions of central Wichita
County through 1000 AM CST...

At 936 AM CST, Doppler radar was tracking a strong thunderstorm near
Electra, moving east at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Northwestern Wichita Falls, Burkburnett, Iowa Park, and Electra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3392 9895 3406 9895 3411 9854 3397 9853
TIME...MOT...LOC 1536Z 257DEG 42KT 3399 9893

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

11

The radar

The Altus AFB radar (KFDR), 37 km away, was scanning. The volume nearest the first event began at 15:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wichita

When
November 19, 9:40 AM CST
Where
Wichita County, Electra
Measured
1 in hail
Reported by
Public
Coordinates
34.030, -98.920

Social media image showing nickel to quarter size hail. Time is radar estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144657.